Tag Archives: dr pepper

Boyfriend Has Low Testosterone. What Can Lu Do?


Lu posts these concerns to Metabolism.com

My boyfriend is in his early 40′s and has been taking testosterone therapy. Instead of his levels increasing, they have decreased…his total is now in the single digits. He takes very good care of himself as he is a fitness trainer and body builder (takes vitamins, etc.). Obviously, with his total level being in the single digits, he has all the “symptoms” of low-T and is frustrated that the therapy is having a reverse reaction. He also suffers from Migraines and has recently been in a car accident that he suffered brain trauma in. I’m wondering if there could be a connection between the trauma and low-T or lower T. Any advice or direction you can head us in would be much appreciated.

In reply Dr. Pepper writes:

Hi Lu

You can’t pour water into a cup and wind up with less water in the cup then what you put in. Likewise, if someone takes testosterone supplement they will have more testosterone in their body then they started with. However, some things can influence the blood levels so one person will have higher or lower levels then someone else taking an identical dose. I have seen a wide variation in how testosterone gels are absorbed through the skin. These products include Androgel, Androderm, Testim, Axilron and Fortesa. One person may not see much of an increase in blood levels of testosterone on one of these gels while another will see levels zoom up to a 1000. Absorption of testosterone that is injected with a needle is less variable. Levels go very high in the first few days after the the injection but after 2 or 3 weeks levels will be low again. Here’s an important point. Since testosterone replacement turns off the body’s production of testosterone, if you stop taking replacement your body will not be making testosterone for weeks to months after resulting in very low levels on blood tests. People who abuse testosterone know this and will have the doctor check their testosterone level a month or two after their last dose, so the doctor will see the low levels and give them a prescription for more medication.

Can head trauma effect the testosterone level? For that to occur the pituitary gland would have to be damaged and that will often be associated with other obvious brain damage. In children less severe trauma can hurt the pituitary.

Hope some of this information is helpful in trying to figure out what is going on with your boyfriend. Good luck.

Gary Pepper, Editor-in-Chief, Metabolism.com

Share this post

Newly Diagnosed with Low Testosterone John Wonders About His Treatment


John has recently been diagnosed with low testosterone levels and sends metabolism.com this inquiry:

John writes;

I’m so glad I found this site! About a month ago I was diagnosed with low T – mine is 140. Very, very low. Symptoms were NO libido, fatigue, massive weight gain (from 195 to 275 in 9 months), swelling below the knees. Not sure if the T is responsible for all of this, but would love your opinion (at the same time – the same day, actually – i was also told I had type 2 diabetes (blood sugar of 203). Is there a link here?

My endocrinologist put me on Enenthate shots, 1ml every 2 weeks (done 2 shots so far). Do you think this is a good dosage? Are the shots better than the cream? I’m concerned about see-sawing T levels – will they go up after the shot but creep back down again before the next treatment?

I’d really appreciate any insight, my doc did not spend a lot of time going into these kinds of details with me, it was a bit disappointing. I’m a white male, a little over 6′ and 42 years old. Naturally I understand you are only giving an opinion, not actual medical advice. Thanks so much.

Reply by Dr. Pepper:

Thanks for your inquiry John. My first thought about the situation you describe is why would a 42 year old man develop low testosterone? Personally, I never take it for granted that the cause of newly diagnosed low testosterone is “aging”. There are many significant medical conditions that need to be ruled out primarily disorders of the testicle, and pituitary gland. Additional blood tests such as LH, FSH and prolactin and possibly radiological tests are often needed to make that determination. I don’t want to go on a wild goose chase here but swelling of the legs, rapid weight gain, low testosterone and type 2 diabetes may all be caused by an excess of cortisol in the body, known as Cushing’s Syndrome. That could be one way to unify all the events you describe.

Testosterone is generally administered as an injection or rubbed on as a gel. In nature, testosterone levels are more or less constant from day to day, so applying testosterone gel every day mimics this environment pretty well. The injections given every two or three weeks cause a rapid increase of testosterone to unnaturally high levels followed by steady decline often to low levels again before the next shot. My opinion is that shots are much less desirable although they tend to be a lot cheaper and simpler than the daily gels.

You may want to seek a second opinion to find out if other problems exist to explain how you developed low testosterone in the first place.

Keep us posted and good luck.

These comments are for educational purposes only and are not intended to provide medical care or advise.

Gary Pepper, M.D., Editor in Chief, Metabolism.com

Share this post

Suzi’s Amazing Blood Pressure Response to Cytomel (t3)


Suzi has hypothyroidism and high blood pressure. She sends the following story describing how t3 treatment appeared to help normalize her blood pressure. This is the first time I have come across this effect and thought it would be helpful to share her story on the main blog. Does anyone else have a similar (or contradictory) experience?

****************************************************

Hi Dr. Pepper,

I was diagnosed hypothyroid 2 years ago and given levothyroxine. On diagnosis I had lots of symptoms and my BP was 175/115 despite my whole family having low BP. After some months on T4 I did feel an improvement in a lot of ways and my BP got better. Then after a year, things started going wrong, as if my body didn’t like T4.

I tried reducing my dose of T4 back down to 75µg but went hypo. But each time I increased above 75µg my BP increased again, then on 112µg it became a serious problem, especially the diastolic. I still had fatigue, constipation, red eyes, swollen legs and so on.

About 3 weeks ago I started on 10µg T3 and reduced my T4 from 112 to 75µg and pretty much immediately felt clearer headed and more energy, the constipation went etc….. My BP has gone down by an average of 20, which I know because I check it regularly myself. I’m doing a 24-hour BP monitor this week too, because my doctor put me on Amlopidine 6 weeks ago after being shocked by the monitor results from then while on 112µg T4 (only took Amlopidine for 2 weeks after terrible side-effects incl. overwhelming fatigue and massively swollen legs).

So, it looks as though my body goes weird on T4 tablets when the dose is above 75µg, but if I stuck to that dose I’d be really hypothyroid. The T3 has changed my life completely!!

Now I’m wondering what the ideal balance T4 / T3 tablets would be? Is that possible to say or does it depend on each individual body and genetics? My typical BP now is around 120/ 95; it goes down after eating, and gets worse when I’m hungry or tired. The T3 reduced my BP so much more than the Amlopidine did, and on T3 I feel great whereas on Amlopidine I felt half dead. I’d like to get my BP back to before I got hypo, so that’d be 110/70.

All I need to do now is find my ideal dose of T4 and T3, could you possibly advise me on that? If I started 20µg T3 instead of 10µg, would you advise a reduction in T4 from 75µg? ( I’ll be doing a TSH, fT3 and fT4 test in about 5 weeks’ time, maybe I should wait till then?).

Thank you so much!

Share this post